Previous Abstract | Next Abstract
Printable Version
A1203
October 18, 2011
8:00:00 AM - 11:00:00 AM
Hall A1 South Area A
Serotonin Toxicity after Administration of Methylene Blue for Vasoplegia
James W. Chapin, M.D., Megan Chacon, M.D., Andrew Neice, M.D., PK Gillman, M.D.
University of Nebraska Medical Center, Omaha, Nebraska, United States
Abstract: A 68 year old male undergoing repair of his aortic arch on cardiopulmonary bypass with hypothermic circulatory arrest was given intravenous methylene blue to treat post operative vasoplegia. The patient developed symptoms suggestive of serotonin toxicity 19 hours after the operation following the third dose of intravenous methylene blue. Methylene blue is most commonly used in the operating room in parathyroidectomy procedures to enhance visualization of the gland. Methylene blue has recently been shown to be a monoamine oxidase inhibitor that increases serotonin. The patient was taking sertraline, a selective serotonin reuptake inhibitor (SSRI), which will also increase seratonin levels. The combination of methylene blue and sertraline can cause toxic levels of serotonin which can be fatal.

Copyright © 2011 American Society of Anesthesiologists